Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Kansas City, MO

September 3, 2014Bates County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 3, 2014, 8:56 AM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2014, 8:56 AM CDT (13:56 UTC)
Expired
Sep 3, 2014, 2:00 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 9:19 AM CDTHEAVY RAIN 3.735 Nne Pleasanton, KSRAINFALL TOTAL SINCE 4AM. OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST HALF HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WGUS53 KEAX 031356
FFWEAX
KSC107-MOC013-031900-
/O.NEW.KEAX.FF.W.0030.140903T1356Z-140903T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT WED SEP 3 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 200 PM CDT

  THIS EXTENDS THE FLASH FLOOD WARNING FOR LINN COUNTY UNTIL 2 PM.

* AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. SEVERAL REPORTS HAVE BEEN RECEIVED OF OVER 3 INCHES   
  OF RAIN ACROSS LINN AND BATES COUNTIES...WITH RADAR ESTIMATES UP   
  TO 6 INCHES OVER NORTHERN LINN COUNTY.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUTLER...LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL...BLUE
  MOUND...HUME...PARKER AND PRESCOTT.

  IN ADDITION...HEAVY RAINFALL ACROSS LINN AND BATES COUNTIES WILL   
  FLOW INTO THE MARAIS DES CYGNES RIVER...AND COULD CAUSE DANGEROUS  
  FLASH FLOODING ALONG THE RIVER AS FAR EAST AS INTERSTATE 49. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3802 9424 3804 9424 3805 9426 3806 9461
      3803 9462 3803 9508 3839 9507 3838 9469
      3819 9405 3803 9406 3805 9416 3803 9420
      3805 9421

$$

HAWBLITZEL
1 follow-up statement
220 
WGUS73 KEAX 031903
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT WED SEP 3 2014

KSC107-MOC013-031919-
/O.EXP.KEAX.FF.W.0030.000000T0000Z-140903T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
203 PM CDT WED SEP 3 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI
HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3802 9424 3804 9424 3805 9426 3806 9461
      3803 9462 3803 9508 3839 9507 3838 9469
      3819 9405 3803 9406 3805 9416 3803 9420
      3805 9421

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:58 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 3, 5:58 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT Wed Sep 3 2014

.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT WED SEP 3 2014

Scattered storms will continue to develop and slowly build east
across eastern Kansas and far western Missouri this morning as the
nocturnal LLJ slides gradually east. A few additional showers and
storms are possible through the daylight hours today even as the LLJ
weakens, due to a weak upper disturbance moving across the region.
Strong storms are not expected due to weak forcing and flow aloft,
and rainfall amounts will be generally light. Storms and associated
cloud cover could impact afternoon temperatures, but increasing
southerly winds and rising 850 temperatures should still allow
surface temps to rise into the upper 80s to lower 90s, especially
across our southwest where precipitation should clear out earlier in
the day.

Very warm temperatures are expected Thursday as the 850 heat axis
shifts over the CWA, bringing 850 hPa temperatures into the 22 to 24
degrees C range, while south southeasterly surface flow continues to
draw low-level moisture into the region. Highs will reach the lower
to mid 90s CWA-wide and heat indices will likely reach or slightly
exceed 100 degrees, but the current forecast does not warrant a heat
advisory at this time.

By Thursday night, a low pressure system traveling from the Northern
Plains into southern Canada will send a fairly significant cold
front into our area. Showers and storms will become increasingly
likely as the front approaches Thursday night, and will continue
Friday and Friday night as the front slowly sinks southward. Most of
the ascent associated with the parent trough will stay north and
east of the CWA as the cold front moves through, and stronger flow
aloft will lag well behind, so strong/severe storms are not
anticipated Thursday night or Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 350 AM CDT WED SEP 3 2014

Long advertised cool down to be on our doorstep by the start of the
period as region will reside in a post frontal airmass behind
Friday's cold front. Strong surface high pressure across the lower
Missouri Valley will maintain continued northerly winds through the
day while 850 temps of 11-14C ensure highs of anywhere between 4-8
degrees below normal for this time of year. Dry conditions to
continue right through the end of the weekend with slightly warmer
conditions expected Sunday afternoon as high pressure begins sliding
east into the Ohio Vly. By Sunday night...warm advection to increase
across the central Plains as a southerly low-level jet intensifies as
return flow is reestablished. Southerly flow impinging upon the
stalled front to the south will likely lead to increased cloudiness
and developing shwrs/storms overnight Sunday...with the heaviest
activity likely remaining to our west. The threat for organized
precip may in fact hold off until Monday night/early Tuesday when a
northern Plains disturbances attempts to drag the stalled front
through the area. From this vantage point however...front looks to
stall across the region as high pressure across the eastern U.S.
prevents much eastward progress. This combined with several passing
shortwave disturbances in progressive zonal flow aloft will lead to
continued shower and thunderstorm chances through middle portions of
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 558 AM CDT WED SEP 3 2014

Showers and storms currently over eastern KS and far western M0 will
continue to build east over the next 1-2 hours, then should gradually
start to turn south and dissipate in coverage by mid to late morning.
Storms are most likely to impact MKC and MCI, but may also briefly
brush the KSTJ area before 12z. After storms head out of the
terminals, mainly VFR conditions are expected for the remainder of
the period. Winds will remain sustained out of the south at 12 to 15
kts today and tonight, occasionally gusting to 25 kts during the late
morning and afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Laflin
LONG TERM...32
AVIATION...Laflin
Hazardous weather outlook, Sep 3, 3:54 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT WED SEP 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
354 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF EASTERN KANSAS AND
 NORTHERN MISSOURI TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE
 AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HIGH TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 90S ON THURSDAY
 WILL RESULT IN HEAT INDEX VALUES RANGING FROM 95 TO 100 DEGREES.

 A STRONG COLD FRONT WILL BEGIN MOVING SOUTH ACROSS THE REGION ON
 FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
 FEATURE BEFORE THE FRONT CLEARS THE AREA EARLY SATURDAY MORNING. THE
 THREAT FOR SEVERE WEATHER REMAINS LOW AT THIS THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Sep 3, 7:58 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FLASH FLOOD      GARDNER                 38.81N 94.93W
09/03/2014                   JOHNSON            KS   TRAINED SPOTTER

            THE INTERSECTION AT WAVERLY ROAD AND 175TH IS UNDERWATER.
            ALSO THE INTERSECTION OF MOONLIGHT AND SANTA FE HAS WATER
            6-12 INCHES DEEP.

&&

ABAILEY
Local storm report, Sep 3, 8:09 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HEAVY RAIN       2 NNE EDGERTON          38.78N 94.99W
09/03/2014  M2.80 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 4AM.

&&

PMURRAY
Local storm report, Sep 3, 8:15 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HEAVY RAIN       5 SSW CLEARVIEW CITY    38.88N 95.03W
09/03/2014  M3.19 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

&&

PMURRAY
Local storm report, Sep 3, 8:17 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HEAVY RAIN       4 NE RANTOUL            38.60N 95.05W
09/03/2014  M3.23 INCH       MIAMI              KS   CO-OP OBSERVER

            RAINFALL TOTAL AS OF 8AM.

&&

PMURRAY
Local storm report, Sep 3, 8:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       5 N EDGERTON            38.83N 95.01W
09/03/2014  M2.48 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

0810 AM     HEAVY RAIN       6 NNE EDGERTON          38.84N 94.98W
09/03/2014  M2.60 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

&&

PMURRAY
Local storm report, Sep 3, 8:29 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 AM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       5 S DE SOTO             38.90N 94.98W
09/03/2014  M2.13 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:49 AM CDTAreal Flood AdvisoryEAXJohnson, Linn, Miami4 hr
Sep 3, 7:13 AM CDTFlash Flood WarningEAXJohnson, Linn, Miami4 hr

Nearby

Flash Flood Warnings in Missouri, 2014Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.